Probiotics are beneficial bacteria that live in our bodies naturally. They help keep our intestinal microorganisms in balance, but when things go wrong, they can cause some serious problems.
In this article, we look at some of the dangers of taking probiotics and what you need to be aware of.
They are commonly used to combat diseases such as Candida and yeast infections, as well as other conditions such as irritable bowel syndrome (IBS).
Although their use has been recognized for hundreds of years, modern probiotics have only recently started being marketed for their benefits.
So what are the dangers of taking probiotics?
Probiotics are actually living organisms. Their function is to aid in digestion by competing with harmful bacteria for the nutrients necessary for maintaining a healthy intestinal tract.
In doing this, they kill off harmful bacteria while leaving friendly bacteria unharmed.
The problem happens when they are introduced into the body in large doses.
When this happens, the friendly bacteria are overtaken by the harmful bacteria, resulting in the Candida or yeast infection that occurs more often than you might imagine.
Probiotics may also help relieve other conditions and can boost your immune system. However, since they act against beneficial bacteria, antibiotics may prove to be counterproductive.
Are probiotics and antibiotics counterproductive?
In fact, taking antibiotics may reduce the beneficial bacteria within the body itself, leaving you more vulnerable to other ailments. The longer you go untreated, the more serious the health problem can become.
Antibiotics may not be the best choice for everyone. For instance, people who suffer from a weakened immune system, diabetes, respiratory problems, or an overall weakened immune system are better served by an alternate form of treatment.
While it can work very well on its own, it will not be as effective against these illnesses. Additionally, the long-term use of antibiotics may affect your colon.
It is important to note that while antibiotics may be extremely useful for certain medical conditions, they should not be taken for prolonged periods of time.
This is because when you take antibiotics, the beneficial bacteria within the body are virtually wiped out, leaving the bad bacteria to take over, which can lead to a number of different health issues, including food intolerance, nausea, and diarrhea.
Therefore, taking probiotics when you are also taking antibiotics is advisable.
Are probiotics harmful?
The benefits of probiotics far outweigh their risks. While antibiotics can be powerful treatments for some ailments, they can also be very toxic and dangerous if used incorrectly.
If you suspect that you have a health problem that requires a colon cleanse, you should consult with a doctor before you begin probiotics.
Some studies show that taking too many probiotics may actually lead to an increased risk of colon cancer. The increased risk is due to the fact that the probiotics allow the growth of too much yeast within the body.
Too much yeast may lead to an imbalance in the acid/alkaline balances of your system. This may lead to an infection, or it may cause the production of toxins within the body.
Taking probiotics with antibiotics?
As long as you are not allergic to them, or you take them with antibiotics, then you should be okay.
The reason that you should only take probiotics if you are already on antibiotics is that the two may interact and cause you to get sicker from the interaction.
The interaction may also cause the probiotics to lose their effectiveness, and then you would have to take more to get the same effect. There are other less common interactions that can occur, but these are the most likely ones.
If you do decide to take them, it is best to take the probiotics along with some form of antibiotics after speaking with your doctor. This way you will kill the excess bacteria while also allowing the good bacteria to take over.
In addition to this, if the bad bacteria outnumber the good ones, then there is a good chance that you will get sick as a result.
Although the beneficial bacteria that they contain are beneficial to your health, they should be taken with antibiotics.
If you are already on antibiotics, or you are planning to start taking antibiotics soon, then it may be in your best interest to talk to your doctor before you begin taking probiotics.
Most likely, they will advise you to take them along with antibiotics to avoid diminishing your gut’s good bacteria.
They may trigger allergic reactions, and may also cause mild stomach upset, diarrhea, or flatulence (passing gas) and bloating for the first few days after starting to take them. This is natural.
Like most supplements introduced to your body, seeing and feeling a noticeable difference will allow you to decide quite quickly whether to continue or discontinue their use.
If in doubt, best to speak with your doctor first and cautiously start a course of probiotics to ascertain their effect on your body. Good or bad, sometimes it is simply a case of which one is right for you.
A quick reminder ..
Probiotics.tips aim to provide the most up to date information, help and advice for YOU to make informed decisions. If you are unsure or uncertain and require more clarity, please reach out to us and we will gladly come back and advise you as best we can.